From the fall of 1994 to summer of 1995, I underwent either bi-weekly or monthly IVIG transfusions, depending on how quickly my strength would fade. My mom and I used a “grip test,” where she judged my strength by how hard I could grip her arm with my hand. We were able to stop the progression of weakness each time before it drained me to the point of paralysis. However, after so long on the IV drug, my veins started to dilapidate, and it became increasingly harder to find places to inject the IV tube. We decided to go down to Hershey to get their opinion on what we should do next. I remember praying so hard that day that God would instantaneously heal me, because I didn’t want to undergo any more scary tests or pain. Even though I wouldn’t get my healing that day, I didn’t have any testing done, and we went home with advice to put me on Prednisone.

At first, the high dose of Prednisone seemed like a Godsend. My strength increased, and I was able to be more active. I was so happy to be able to play the drums again! My parents got a swimming pool that summer, and I spent hours in the water. I was even strong enough to get in and out of the pool by myself some of the time. I remember how wonderful that summer was.

The first day of my sophomore year of high school, I was strong enough to return to class like everyone else. My teachers and classmates were glad to have me back. Well…most of them, anyway. That day, my best friend told me that she never wanted to talk to me again. I was confused, and obviously devastated. This sent me into a deep, dark depression. The steroids, which have a long rap sheet of side effects, made the depression worse. There were days I just wanted to end it all, even though I knew I’d never have the fortitude to kill myself. I just spent hours crying in my bed, praying to God to take this pain away from me. All I had at that point was my faith, and my belief that one day, I would be made whole again.
Prednisone was not very nice to me. Besides dealing with the depression, I rapidly gained weight, and was constantly hungry. I had severe heartburn that made my days at school miserable. The pressure in my eyes increased to the point where I came very close to developing Glaucoma. On a positive note, however, I didn’t have to get stuck for IVs every other week.

We tried tapering the amount of Prednisone I took every day, to see if my strength would remain. However, my strength would fail, and I would have to get IVIG to recover. By December, I couldn’t take the side effects anymore, and we sought out another treatment.

To be continued…

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s